Iowa, 2008

Cold in Iowa, December 14 to 15, 2008

December 14 to 15, 2008 · NWS OAX · 7 events in 7 counties and zones

An Arctic cold front pushed across eastern Nebraska and southwest Iowa during the early morning hours of December 14th. from 40s and 50s during the early morning hours of the 14th to around zero by midnight on the 15th.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An Arctic cold front pushed across eastern Nebraska and southwest Iowa during the early morning hours of December 14th. Temperatures fell 50 to 60 degrees within 24 hours after the front passed through...from 40s and 50s during the early morning hours of the 14th to around zero by midnight on the 15th. The cold air was ushered in on northwest winds of 20 to 30 mph with gusts of 40 mph. The strong winds dropped wind chill values down to 20 below to 25 below zero. Snow showers also accompanied the cold air...and visibilities were occasionally lowered to less than 1 mile in snow and blowing snow in west central Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 14, 4:27 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Dec 14, 4:27 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
427 PM CST SUN DEC 14 2008

.SHORT TERM...TONIGHT THROUGH WEDNESDAY.
MADE A NUMBER OF HEADLINE ADJUSTMENTS BASED ON LATEST PRECIPITATION
AND WIND TRENDS. CALLS MADE TO DISPATCH AND NEIGHBORING COUNTIES
WHERE WW ADVISORY WAS IN EFFECT AND DECIDED TO CONTINUE WW
ADVISORY THROUGH 10 PM AND EXPAND TO INCLUDE BOONE...MADISON...AND
WAYNE COUNTIES. LIGHT SNOW AND FLURRIES STILL FALLING AND
VISIBILITIES NEAR WHITEOUT IN RURAL AREAS. SOME MINOR
ACCUMULATIONS POSSIBLE...BUT MAINLY HAVE ADVISORY DUE TO THE
BLOWING SNOW. THE WINDS WILL REMAIN STRONG THIS EVENING...HOWEVER
FARTHER SOUTH...CANCELLED THE WIND ADVISORY AND EXPANDED THE WIND
CHILL ADVISORY FARTHER SOUTH IN COORD WITH GID/TOP/EAX/DMX.
TEMPERATURES TONIGHT ARE FORECAST TO BOTTOM OUT AROUND ZERO IN THE
SOUTH TO 10 BELOW IN THE NORTH. ANOTHER AREA OF SNOW SHOWERS HAVE
DEVELOPED IN KS AND WILL AFFECT SOUTHEAST NEBRASKA. WITH A NUMBER
OF HEADLINES IN EFFECT ONCE ADVISORY IS LIFTED...EVENING SHIFT MAY
HAVE TO UPGRADE PARTS OF THE WIND CHILL ADVISORY TO A WIND CHILL
WARNING. WITH THE COLD TEMPERATURES MONDAY MORNING AND WINDS OF 10 TO 20
MPH HAVE FORECAST WIND CHILLS FROM 25 TO 35 BELOW ZERO. DUE TO
COLD WIND CHILLS OF 18 TO 35 BELOW ZERO...HAVE WIND CHILL
ADVISORIES IN EFFECT TONIGHT THROUGH MONDAY MORNING.

THE NEXT STORM WILL ALREADY BE MOVING INTO EASTERN NEBRASKA MONDAY
NIGHT. IN SW FLOW ALOFT...STRONG WAA DEVELOPS ALONG WITH STRONG UVV
AND MOISTURE FLUX CONVERGENCE. LIFT TAKES PLACE IN FAVORABLE
DENDRITIC LAYER QPF AMOUNTS BETWEEN .1 AND .35 WITH THIS EVENT.
WITH GOOD MODEL AGREEMENT CONTINUED TO RAISE POPS MONDAY NIGHT AND
TUESDAY AND LINGERED INTO TUESDAY NIGHT. CURRENT FORECAST SNOWFALL
AMOUNTS HAVE ADVISORY MODERATE SNOWFALL AMOUNTS MOSTLY BETWEEN 2-5
INCHES. 12 AND 18Z COBBS DATA ALSO POINTING AT THESE MODERATE TO
HEAVY 4-6 INCH AMOUNTS. CONSIDERED A WINTER STORM WATCH AND WITH
IT BEING IN THE 4TH PERIOD FOR THE HEAVIER AMOUNTS...HELD OFF AND
LATER SHIFTS WILL NEED TO ASSESS. HIGHS MONDAY AND TUESDAY IN THE
SINGLE DIGITS AND TEENS. LOWERED LOWS TUESDAY MORNING IN
ANTICIPATION OF SNOWCOVER ACROSS THE CWA.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY.
THE FORECAST THROUGH THIS PERIOD WAS FAIRLY CLOSE TO HPC GUID AND
THE 00Z/12Z ECMWF MODELS FAVORED IN VARIOUS DISCUSSIONS.  GFS WAS
REJECTED FOR NORTHWARD BIAS ON STORM TRACK THROUGH CENTRAL PLAINS
THU AND BEING FASTER THAN MOST OTHER MODELS.  THIS STORM IS THE
FIRST ISSUE OF THE EXTENDED PERIOD.  ECMWF HAS BEEN FAIRLY
CONSISTENT SINCE YDA IN PUTTING OUR AREA IN A SWATH OF SIGNIFICANT
QPF...STARTING EARLY THU.  HOWEVER...IT HAS SHIFTED THE TRACK
SOMEWHAT NORTHWARD...ALTHOUGH NOT NEARLY AS FAR AS THE GFS.  EXPECT
ARCTIC AIR TO HOLD NEAR SFC...WITH THE POTENTIAL FOR A WINTRY MIX IN
SOUTHEAST NEB AND SOUTHWEST IA.  TOOK THE CHC OF FREEZING RAIN
FARTHER NORTH AND RAISED POPS IN GENERAL.  SOME PRECIP COULD END UP
AS SLEET ON THE NORTHERN PERIPHERY OF THE MIX...BUT LEFT OUT OF THE
ZONES FOR SIMPLICITY UNTIL THE STORM TRACK IS MORE CERTAIN.  THE
STORM SHOULD PULL EAST OF OUR AREA THU NIGHT.

THE ENTIRE AREA SHOULD HAVE A SNOW COVER BY THU NIGHT...IF NOT
SOONER...SO TEMPS ARE EXPECTED TO REMAIN IN THE DEEP FREEZE.  A
RELATIVELY WEAK ARCTIC INCURSION IS EXPECTED FOLLOWING THE THU STORM
SYSTEM...WITH A STRONGER INCURSION SATURDAY INTO SUNDAY.  THERE
COULD BE SOME LIGHT SNOW IN THE AREA AS AN INVERTED TROUGH PASSES
THROUGH EARLY SAT...BUT ELECTED TO LEAVE THE FORECAST DRY UNTIL THE
TIMING AND STRENGTH OF THE FEATURE BECOME MORE EVIDENT.  MODELS ARE
SERIOUSLY AT ODDS ABOUT TIMING OF SYSTEMS BY THEN...BUT IN GENERAL
AGREEMENT ON CONTINUED COLD WEATHER.

&&

.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK THROUGH 15/18Z.

SIGNIFICANT AVIATION CONCERNS DURING THIS FCST PD. STRONG COLD FRONT
HAS PUSHED THROUGH ERN NEB THIS AFTN. IN ITS WAKE...TIGHT PRESSURE
GRADIENT ACROSS THE REGION CREATING NW WIND GUSTS 30 TO 40 MPH ALL
TERMINALS. EXPECT WINDS WILL EVENTUALLY SUBSIDE AROUND 15/12Z.
MEANWHILE...-SN ACTIVITY WILL BE CONFINED TO KOFK. -SN/BLSN WILL
TRANSLATE TO IFR CONDITIONS...WITH OCCASIONAL LIFR...AT LEAST THRU
15/00Z. OTHERWISE...GRADUALLY IMPROVING CONDITIONS AFT 15/12Z WITH
VFR COND PREVAILING.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND CHILL ADVISORY UNTIL 12 PM CST MONDAY FOR NEZ015-033-034-
     042>045-050>053-065-066-078.

     WIND CHILL ADVISORY FROM 10 PM THIS EVENING TO 9 AM CST MONDAY
     FOR NEZ067-068-088>093.

     WINTER WEATHER ADVISORY UNTIL 10 PM CST THIS EVENING FOR NEZ011-
     012-016>018-030>032.

     WIND CHILL ADVISORY FROM 10 PM THIS EVENING TO 12 PM CST MONDAY
     FOR NEZ011-012-016>018-030>032.

IA...WIND CHILL ADVISORY UNTIL 12 PM CST MONDAY FOR IAZ043-055-056-
     069.

     WIND CHILL ADVISORY FROM 10 PM THIS EVENING TO 9 AM CST MONDAY
     FOR IAZ079-080-090-091.

&&

ZAPOTOCNY/POLLACK/DEE
Hazardous weather outlook, Dec 14, 5:24 PM CST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
524 PM CST SUN DEC 14 2008

IAZ043-NEZ011-012-015>018-030>034-042-043-151330-
MONONA-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-
524 PM CST SUN DEC 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

LIGHT SNOW AND FLURRIES COMBINED WITH NORTHWEST WINDS AT 15 TO 30
MPH WILL PRODUCE AREAS OF BLOWING SNOW TONIGHT. IN ADDITION...VERY
COLD TEMPERATURES FROM AROUND ZERO TO AS COLD AS 5 OR 10 DEGREES
BELOW ZERO TONIGHT AND MONDAY MORNING WILL RESULT IN WIND CHILL
VALUES FROM 20 TO 32 BELOW ZERO.

ALTHOUGH THE WINDS WILL GRADUALLY DECREASE FOR MONDAY...IT WILL REMAIN
COLD WITH HIGHS ONLY IN THE SINGLE DIGITS.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

COLD TEMPERATURES WILL CONTINUE MONDAY NIGHT AND TUESDAY WITH
AGAIN LOWS FROM ZERO TO 8 BELOW ZERO.

A SNOWSTORM MAY DEVELOP LATE MONDAY NIGHT AND CONTINUE TUESDAY.
MODERATE SNOW AMOUNTS ARE POSSIBLE WITH THIS STORM. MORE SNOW IS
IN THE FORECAST WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR MONDAY.

IAZ055-056-069-079-080-090-091-NEZ044-045-050>053-065>068-078-
088>093-151330-
HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-DODGE-
WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-
OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
524 PM CST SUN DEC 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

VERY COLD TEMPERATURES IN THE SINGLE DIGITS TO AROUND ZERO
COMBINED WITH NORTHWEST WINDS AT 10 TO 25 MPH WILL RESULT IN WIND
CHILL VALUES FROM 15 TO 25 DEGREES BELOW ZERO.

ALTHOUGH THE WINDS WILL GRADUALLY DECREASE FOR MONDAY...IT
WILL REMAIN COLD WITH HIGHS ONLY FROM 10 TO 15 ABOVE.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

A SNOWSTORM MAY DEVELOP LATE MONDAY NIGHT AND CONTINUE TUESDAY.
MODERATE SNOW AMOUNTS ARE POSSIBLE WITH THIS STORM. MORE SNOW IS
IN THE FORECAST WEDNESDAY NIGHT WITH FREEZING RAIN AND SNOW
POSSIBLE THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR MONDAY.

ZAPOTOCNY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Monona

When
December 14, 6:00 PM CST to December 15, 11:00 AM CST
Where
Monona forecast zone
Reported by
Official NWS Observations
Coordinates
42.052, -95.960 (the zone’s center; the record gives no point)

Falling temperatures and strong northwest winds brought dangerously cold wind chill values to the area from late afternoon on December 14th through the morning hours of the 15th. Winds of 20 to 35 mph with gusts to 45 mph and temperatures falling to the single digits above and then below zero produced wind chill values of 20 below to 30 below zero. The strong winds and cold temperatures were accompanied by snow showers and areas of blowing snow which reduced visibilities below a 1 mile occasionally during the afternoon of the 14th. Snow accumulations were generally an inch or less.

Cold/Wind Chill, Harrison

When
December 14, 6:00 PM CST to December 15, 11:00 AM CST
Where
Harrison forecast zone
Reported by
Official NWS Observations
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

Falling temperatures and strong northwest winds brought dangerously cold wind chill values to the area from late afternoon on December 14th through the morning hours of the 15th. Winds of 20 to 35 mph with gusts to 45 mph and temperatures falling to the single digits above and then below zero produced wind chill values of 20 below to 30 below zero.

Cold/Wind Chill, Shelby

When
December 14, 6:00 PM CST to December 15, 11:00 AM CST
Where
Shelby forecast zone
Reported by
Official NWS Observations
Coordinates
41.685, -95.310 (the zone’s center; the record gives no point)

Falling temperatures and strong northwest winds brought dangerously cold wind chill values to the area from late afternoon on December 14th through the morning hours of the 15th. Winds of 20 to 35 mph with gusts to 45 mph and temperatures falling to the single digits above and then below zero produced wind chill values of 20 below to 30 below zero.

Cold/Wind Chill, Pottawattamie

When
December 14, 6:00 PM CST to December 15, 11:00 AM CST
Where
Pottawattamie forecast zone
Reported by
Official NWS Observations
Coordinates
41.337, -95.542 (the zone’s center; the record gives no point)

Falling temperatures and strong northwest winds brought dangerously cold wind chill values to the area from late afternoon on December 14th through the morning hours of the 15th. Winds of 20 to 30 mph with gusts to 40 mph and temperatures falling to the single digits above and then below zero produced wind chill values of 20 below to 25 below zero.

Cold/Wind Chill, Mills

When
December 15, 2:00 AM CST to 11:00 AM CST
Where
Mills forecast zone
Reported by
Official NWS Observations
Coordinates
41.034, -95.621 (the zone’s center; the record gives no point)

Falling temperatures and strong northwest winds brought dangerously cold wind chill values to the area during the morning hours of December 15th. Winds of 20 to 30 mph with gusts to 40 mph and temperatures falling to the single digits above and then below zero produced wind chill values of 20 below to 25 below zero.

Cold/Wind Chill, Montgomery

When
December 15, 2:00 AM CST to 11:00 AM CST
Where
Montgomery forecast zone
Reported by
Official NWS Observations
Coordinates
41.030, -95.156 (the zone’s center; the record gives no point)

Falling temperatures and strong northwest winds brought dangerously cold wind chill values to the area during the morning hours of December 15th. Winds of 20 to 30 mph with gusts to 40 mph and temperatures falling to the single digits above and then below zero produced wind chill values of 20 below to 25 below zero.

Cold/Wind Chill, Fremont

When
December 15, 2:00 AM CST to 11:00 AM CST
Where
Fremont forecast zone
Reported by
Official NWS Observations
Coordinates
40.746, -95.605 (the zone’s center; the record gives no point)

Falling temperatures and strong northwest winds brought dangerously cold wind chill values to the area during the morning hours of December 15th. Winds of 20 to 30 mph with gusts to 40 mph and temperatures falling to the single digits above and then below zero produced wind chill values of 20 below to 25 below zero.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 137752, 137753, 137754, 137755, 138002, 138004, 138005.